Illinois, 2008

Hail in Illinois, August 5, 2008

August 5, 2008 · NWS PAH · 2 events in 1 county or zone

A severe thunderstorm with very large hail formed during the heat of the afternoon. This storm moved southeast across White County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A severe thunderstorm with very large hail formed during the heat of the afternoon. This storm moved southeast across White County. The storm formed in a very unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 5, 2:08 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 5, 2:08 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
308 PM CDT TUE AUG 5 2008

.DISCUSSION...
CONVECTION FIRING OVER LOWER WABASH RIVER VALLEY. SEVERE THUNDERSTORM
WATCH WAS JUST ISSUED FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST
INDIANA AND NORTHWEST KENTUCKY. OVERALL...THINK THE RISK IS RATHER
MARGINAL...BUT ISOLD SEVERE PULSE ACTIVITY CANNOT BE RULED OUT. AND
THERE IS MODEST 30-35KT MID/UPPER FLOW. WILL GRADUALLY TRANSITION
POPS FROM NORTH TO SOUTH TONIGHT THROUGH THURSDAY AS A FRONT SETTLES
SOUTH ACROSS THE REGION. DRY AIR AND HIGH PRESSURE IS FORECAST TO
BUILD IN BY FRIDAY AND CONTINUE ACROSS THE REGION THROUGH SATURDAY.
MODELS IN GOOD AGREEMENT ON THIS. A MORE ACTIVE NW FLOW SETS UP
SUNDAY INTO MONDAY...WITH A RETURN CHANCE OF SHOWERS AND THUNDERSTORMS.
MODELS VARY ON TIMING AND PLACEMENT WHICH IS TYPICAL IN A NW FLOW
REGIME THAT FAR OUT IN TIME. WILL KEEP POPS LOW AS A RESULT EARLY
NEXT WEEK. AS FAR AS TEMPS...HPC WAS FOLLOWED CLOSELY IN THE LONG
TERM. FWC/MET BIAS WAS USED FOR SHORT TERM TEMPS.

&&

.AVIATION...
THE APPROACH OF A FRONTAL BOUNDARY TO OUR NORTH IS THE MAIN FACTOR IN
THE WEATHER IN THE NEXT 24 HRS. CURRENTLY HAVE MAINLY VFR CIGS
ACROSS SOUTHERN IL...SOUTHWEST IN AND NORTHERN KY THAT WILL
EVENTUALLY MOVE SOUTHWEST TOWARD KPAH AND KCGI. THREAT FOR STORMS
WILL EXIST THE REST OF THE DAY AT KEVV AND KOWB...BUT BETTER CHANCES
ARRIVE LATER TONIGHT. AT FOR KPAH AND KCGI...THE BEST CHANCES FOR
ACTIVITY WILL BE CLOSER TO WED MORNING. HOWEVER...WITH THE FRONT IN
THE AREA TONIGHT...TRYING TO PIN DOWN EXACT TIMING OF STORMS WILL BE
DIFFICULT...BUT TRIED TO INDICATE THE BEST TIMING KNOWN AT THIS POINT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Aug 5, 2:03 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CDT TUE AUG 5 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
303 PM CDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES WILL REMAIN IN THE 100 TO 105 DEGREE RANGE FOR
THE REST OF THE AFTERNOON. SOME LOCATIONS MAY EVEN EXPERIENCE HEAT
INDEX VALUES A FEW DEGREES HIGHER THAN THAT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE
AREA FOR THE REST OF TODAY AND TONIGHT. THE SLIGHT RISK AREA IS
GENERALLY NORTH OF A LINE FROM VAN BUREN MISSOURI TO CAIRO
ILLINOIS...TO BENTON AND ELKTON KENTUCKY. THE PRIMARY HAZARD WILL
BE DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN PORTIONS OF THE AREA
THIS AFTERNOON AS A COLD FRONT SAGS SOUTH TOWARD OUR REGION.
THUNDERSTORMS WILL CONTINUE DEVELOPING THROUGHOUT THE EVENING AND
OVERNIGHT HOURS...AND THE COVERAGE OF THE ACTIVITY WILL GRADUALLY
SLIDE SOUTHWARD DURING THAT TIME.

A FLOOD WARNING IS IN EFFECT ON THE MISSISSIPPI RIVER AT CAPE
GIRARDEAU AND THEBES FOR MINOR FLOODING. PLEASE REFER TO THE
LATEST FLOOD STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS SHOULD BE AROUND ON WEDNESDAY AND THURSDAY
AS A COLD FRONT SINKS...THEN SURGES SOUTHWARD THROUGH THE AREA.
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
ENTIRE REGION ON WEDNESDAY. A LINGERING CHANCE OF THUNDERSTORMS IS
FORECAST ACROSS PARTS OF SOUTHEASTERN MISSOURI AND SOUTHWESTERN
KENTUCKY ON THURSDAY NIGHT.

ANOTHER CHANCE OF THUNDERSTORMS ARRIVES ON SUNDAY AND LASTS
THROUGH TUESDAY...AS ANOTHER WEATHER SYSTEM APPROACHES OUR AREA.

MINOR FLOODING WILL CONTINUE ON PORTIONS OF THE MISSISSIPPI RIVER
THROUGH WEDNESDAY. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, White

When
August 5, 2:34 PM CST
Where
White County, Mill Shoals
Measured
1.75 in hail
Reported by
Post Office
Coordinates
38.250, -88.350

Ping pong to golf ball size hail fell from a severe thunderstorm.

Hail, White

When
August 5, 3:15 PM CST to 3:22 PM CST
Where
White County, Carmi
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.080, -88.170

Hail ranged from the size of marbles to ping-pong balls. The large hail persisted for 5 to 10 minutes and covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124247, 124249.